Homology, Homotopy and Applications

Volume 10 (2008)

Number 1

Betti numbers of random manifolds

Pages: 205 – 222

DOI: http://dx.doi.org/10.4310/HHA.2008.v10.n1.a8

Authors

Michael Farber (Department of Mathematical Sciences, Durham University, Durham, United Kingdom)

Thomas Kappeler (Institute of Mathematics, University of Zurich, Switzerland)

Abstract

We study mathematical expectations of Betti numbers of configuration spaces of planar linkages, viewing the lengths of the bars of the linkage as random variables. Our main result gives an explicit asymptotic formulae for these mathematical expectations for two distinct probability measures describing the statistics of the length vectors when the number of links tends to infinity. In the proof we use a combination of geometric and analytic tools. The average Betti numbers are expressed in terms of volumes of intersections of a simplex with certain half-spaces.

Keywords

linkage, polygon space, random linkage, Betti number

2010 Mathematics Subject Classification

55R80

Full Text (PDF format)